Format

Send to

Choose Destination
J Affect Disord. 2005 Jun;86(2-3):277-80.

Agitated dysphoria after late-onset loss of response to antidepressants: a case report.

Author information

1
Samaritan Professional Bldg., 3517 Samaritan Drive, Corvallis, OR 97330, USA. jp@co-psych.com

Abstract

BACKGROUND:

Antidepressants can sometimes cause agitation, particularly in patients with bipolar disorder, but concern about such effects is generally limited to the first weeks and months of treatment.

METHOD:

Demonstration of the occurrence of agitated dysphoria after loss of response to an antidepressant following continuous administration through 7 years of euthymia; with a worsening on dose increase; and recurrence of agitation on re-exposure 1 year later; in a patient whose previous dysthymia and recurrent depressions had no recognizable manic or hypomanic features.

RESULTS:

Only when the antidepressant was removed, twice, was treatment an atypical antipsychotic and lithium effective.

CONCLUSION:

An antidepressant which has been effective for as long as 7 years may still carry risk of inducing agitated dysphoria, even in apparently unipolar depression. In some patients, clinical vigilance for antidepressant-induced dysphoria may be warranted for extended periods of time.

PMID:
15935247
DOI:
10.1016/j.jad.2005.02.005
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center